Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 4, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 30, 2024, 9:00 PM CDT for Brown County, Kansas. It was in force for 7 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2024, 9:00 PM CDT (02:00 UTC)
- Expired
- May 31, 2024, 4:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Brown County, KS
The radar
The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 12:45 AM CDT | RAIN 3.02 | 2 Nne Hamlin, KS | Still lightly raining. |
| May 31, 12:45 AM CDT | RAIN 3.94 | 1 Ese Reserve, KS | Still lightly raining. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 498 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
512
WGUS53 KTOP 310200
FFWTOP
KSC013-310600-
/O.NEW.KTOP.FF.W.0004.240531T0200Z-240531T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
900 PM CDT Thu May 30 2024
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Northeastern Brown County in northeastern Kansas...
* Until 100 AM CDT.
* At 857 PM CDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 1 and 2.5
inches of rain have fallen. Additional rainfall amounts of 0.5 to
1 inch are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported creeks and streams flowing
rapidly and water ponding along roadways. Additional
rainfall could cause water to flow over roads.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Hiawatha, Reserve and Hamlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4000 9534 3998 9534 3989 9534 3988 9534
3984 9534 3983 9534 3982 9562 4000 9569
4000 9538
FLASH FLOOD...OBSERVED
$$
Teefey2 follow-up statements
027
WGUS53 KTOP 310552
FFWTOP
KSC013-310900-
/O.EXT.KTOP.FF.W.0004.000000T0000Z-240531T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1252 AM CDT Fri May 31 2024
The National Weather Service in Topeka has extended the
* Flash Flood Warning for...
Northeastern Brown County in northeastern Kansas...
* Until 400 AM CDT.
* At 1252 AM CDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 3 and 4.5
inches of rain have fallen. Additional rainfall amounts of 0.5 to
1 inch are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Hiawatha, Reserve and Hamlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4000 9534 3998 9534 3989 9534 3988 9534
3984 9534 3983 9534 3982 9562 4000 9569
4000 9538
FLASH FLOOD...OBSERVED
$$
101632
WGUS73 KTOP 310854
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
354 AM CDT Fri May 31 2024
KSC013-310904-
/O.EXP.KTOP.FF.W.0004.000000T0000Z-240531T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brown KS-
354 AM CDT Fri May 31 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 4 AM CDT EARLY THIS MORNING
FOR NORTHEASTERN BROWN COUNTY...
The heavy rain has ended. Area has been replaced with a Ariel Flood
Advisory. Please continue to heed remaining road closures.
&&
LAT...LON 4000 9534 3998 9534 3989 9534 3988 9534
3984 9534 3983 9534 3982 9562 4000 9569
4000 9538
$$
101What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 30, 6:20 PM CDT, 2 hours 40 minutes earlier. Its key messages:
- Can't completely rule out a marginally severe storm across the area this afternoon into the evening but the risk appears overall low.
- Off and on rain chances remain in the forecast through Tuesday mostly with nocturnal convection working east into the area.
- A warm up may occur into the end of next work week into next weekend.
Area forecast discussion, May 30, 6:20 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Topeka KS 620 PM CDT Thu May 30 2024 .KEY MESSAGES... - Can't completely rule out a marginally severe storm across the area this afternoon into the evening but the risk appears overall low. - Off and on rain chances remain in the forecast through Tuesday mostly with nocturnal convection working east into the area. - A warm up may occur into the end of next work week into next weekend. && .DISCUSSION... Issued at 220 PM CDT Thu May 30 2024 A deep positively tilted trough is in place through the New England region into the mid-Atlantic states. A sharp ridge is in place over the western Great Lakes into the Hudson Bay region with a neutral to slightly negatively tilted trough over central Canada into the northern Rockies. The Westerlies remain along a northerly track off into the northern Pacific. Subtropical energy is well south of the region. The Central Plains is under the influence of weak quasi- zonal flow in between the Westerlies and subtropical influences. Southerly to southeasterly flow is set up across the area near the surface on the western flank of a broad surface ridge expanding from the Upper MS Valley into the Tennessee Valley region. A weak MCV paired with a weak and very subtle shortwave aloft continues to work across the forecast area at this hour. A couple more fairly disorganized convective systems remain south of the area with another north into eastern Nebraska which is also fairly disorganized a this hour but closer to the southeastern flank of better forcing aloft associated with the base of the western trough poised to move into the northern Plains. This afternoon, expect a the window for a marginally severe storm to last through the afternoon into early this evening as weak upper level energy transitions across the area. A few instances of lightning have been more common at least over the past hour or so. Deeper moisture is to the south of the area with upper 60 dewpoints into OK/TX region. Shear profiles are generally weak and disorganized across the area. With a few breaks in the clouds today, could still see enough instability become realized for a couple of updrafts to go severe with mostly a hail threat into early this evening. Overall PWATs are lower than one would likely need to see rainfall rates intense enough to pose a flooding concern. Additionally, pulse type storms are what is expected in this type of environment. With flash flood guidance generally close to 2-3 inches from 1-3hrs across the area, not expecting any widespread concerns overall even through brief heavy downpours could result. Most likely time frames for mostly nocturnal type storms to move into the area from the west comes into Saturday night and Sunday morning. However, it appears that any line or complex of storms may be moving into a generally less favorable environment both shear and instability wise. Looking for any convection to lose momentum into north central and parts of northeastern KS. Right now a couple more time frames appear to focus on Monday morning and again into Tuesday night when storms may stand a better chance at moving into the area with northerly flow energy digging down into the area slightly. A deeper and better organized system is forecast to enter the northern Plains for the late Tuesday period. This may provide the best opportunity to see associated baroclinicity along a developing cold front that could move into the area and provide chances for more active weather across the area. Late into the week, a broader ridge is forecast to set up over the west. However, there is larger spread amongst cluster analysis and deterministic solutions at this time. Should such a ridge become established it could provide an opportunity for typically June heat to set up across the area. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 620 PM CDT Thu May 30 2024 Scattered SHRA will affect the terminals through 03Z with isold tsra also possible. Coverage wanes through the night and hard to pick any particular time period so stayed with vcsh for now. Cigs look to vary from vfr to mvfr through the period. Winds southeast around 10kts becoming east 10kts or less after 03Z. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Drake AVIATION...53
Hazardous weather outlook, May 30, 2:24 PM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 224 PM CDT Thu May 30 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-311930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 224 PM CDT Thu May 30 2024 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe thunderstorms this afternoon and evening across north central and much of northeast and east central Kansas. Main concerns will be large hail around the size of quarters and gusty winds to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:04 PM CDT | Areal Flood Advisory | TOP | Marshall, Pottawatomie, Riley, Washington | 3 hr |
| May 30, 10:02 PM CDT | Flash Flood Warning | TOP | Anderson | 7 hr |
| May 30, 11:55 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Osage | 4 hr |
| May 31, 3:59 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 4 hr |
| May 31, 4:03 AM CDT | Areal Flood Advisory | TOP | Brown, Jackson, Nemaha | 4 hr |
| May 31, 9:10 AM CDT | Areal Flood Warning | TOP | Anderson | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.